• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Stopping Imuran / azathioprine - symptoms back after few days

Hi everyone,

I'm Dave, I was diagnosed with CD in 2003 and had several treatments since.

I was taking 50mg Imuran / azathioprine (and nothing else) up until a few days ago. With CRP < 1 for over 3 years now, my doctor suggested to completely stop the treatment.

However, just 3 to 4 days after having stopped, I'm experiencing CD symptoms again. Since Imuran takes several weeks to start working, I'm wondering wether what I'm experiencing is just a temporary, badly timed (minor) discomfort, or if I'm already experiencing the effects of stopping the treatment and should therefore contact my doctor to take up the treatment again.

Anyone with the same experience? If you relapsed after taking Imuran / azathioprine, after what period of time? Thoughts?

Thanks :)

Dave
 
Hi Dave - I am surprised that your doctor asked you to stop something that has been working for you. Normally it takes weeks for medications to build up and work but it only takes days for symptoms to come back in most instances. This doesn't sound like a coincidence to me. You might want to contact your doctor about this before you possibly get into a flare. I do hope it is just a temporary setback. Did he suggest taking anything else instead of your previouis treatment or just cold turkey? Please let us know how you are doing.
 
Hi Jo, thanks for replying. My doctor is clearly one that doesn't want his patients to be on immunosuppressants for very long periods of time (and I'm with him on this one, the long-term effects of Imuran / azathioprine cannot be neglected). I'll definitely contact him back, but I also wanted to hear how quickly symptoms came back in other people in similar situations.
 
CRP shouldn't be used to base any decision on.

You could argue that in patients with long-term mucosal healing, you could halt treatment, but usually it simply results in relapse in most patients. Within 4 to 6 months, patients relapse.

Someone who relapses within days wasn't in remission to begin with. CRP is not reliable in patients who are on certain treatments.
 
CRP shouldn't be used to base any decision on.

You could argue that in patients with long-term mucosal healing, you could halt treatment, but usually it simply results in relapse in most patients. Within 4 to 6 months, patients relapse.

Someone who relapses within days wasn't in remission to begin with. CRP is not reliable in patients who are on certain treatments.
Hi Kiny, that's not what I've been told. Patients that have been on azathioprine for several years have a good chance of remaining in remission when they end treatment (when the patient is doing well on the treatment of course). Why else would people considering halting treatment anyway?

Since CRP correlated the most with how I felt during and outside of flares, and my doctor is generally recognised as an expert in the field, I was inclined to follow him on this one.
 
Patients who have have been in endoscopic remission (complete mucosal healing) for several years, are the only candidate patients that are considered to halt treatment.

But you don't take a patient off treatment just because their CRP is low. Plenty of patients with low CRP have intestinal inflammation.

You are free to do what you want, and free to listen to whichever doctor you want.

But you say you are not feeling well days after stopping treatment, you made this thread because you know you are at risk of relapsing. I assume you were not in remission to begin with. But that's why gastros rely on endoscopic results, or at least an echo or MRI, and not solely CRP.

We now have state of the art ultrasound that is just as minimally invasive as a CRP test and takes 10 minutes. There is no reason to base decisions on unreliable CRP in 2019.

I've been part of this forum for a while now. The threads that start out with ''I will stop treatment, I don't feel that great, but I'll be ok'', rarely end well.

I assume you don't want your next thread to be one in the surgery section of this forum. Medication has risks, but the risks of not taking your medication are much greater.
 
Last edited:
I was on 150mg azathioprine for over a decade, I tolerated it very well, and after a colonoscopy and endoscopy showed there was no sign of disease at all, the Dr said my Crohn's was unidentifiable, the decision was made to stop taking aza.

about 15 months later, I had a flare-up which I have been fighting for about six months. Most recently, Calprotectin of 3750 nothing to be excited about.

I would not recommend anyone stopping a long term medication that worked for them and is relatively not heavy on the body.
 

Catherine

Moderator
My daughter stop imrun 12 months ago. Has no sign of inflammation but is have surgery due earlier fleet and scarring.
 

hawkeye

Moderator
Staff member
I was on it for over 20 years and went off all meds after surgery. IMO, I'd want a bit more data than CRP to stop. I doubt my GO would recommend this without a scope and fecal cal. results
 
Top